Alert archive / Colorado / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 162, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 24, 2013, 5:13 PM MDT for Weld County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2013, 5:13 PM MDT (23:13 UTC)
- Expired
- Jul 24, 2013, 5:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 38 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 1:43 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
222
WUUS55 KBOU 242313
SVRBOU
COC123-242345-
/O.NEW.KBOU.SV.W.0162.130724T2313Z-130724T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
513 PM MDT WED JUL 24 2013
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO...
* UNTIL 545 PM MDT
* AT 513 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
HEREFORD...OR 41 MILES NORTHEAST OF GREELEY...MOVING NORTH AT 15
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
HEREFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4090 10430 4088 10447 4089 10453 4099 10457
4100 10457 4100 10451 4100 10429
TIME...MOT...LOC 2313Z 173DEG 15KT 4097 10443
HAIL...1.00IN
WIND...<50MPH
$$
KRIEDERMAN1 follow-up statement
059
WWUS55 KBOU 242334
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
534 PM MDT WED JUL 24 2013
COC123-242343-
/O.CAN.KBOU.SV.W.0162.000000T0000Z-130724T2345Z/
WELD CO-
534 PM MDT WED JUL 24 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WELD COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND EXITED NORTH OF THE WARNED AREA. THEREFORE THE WARNING
HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
IN ADDITION...SEVERE THUNDERSTORM REDEVELOPMENT REMAINS POSSIBLE...
AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.
LAT...LON 4090 10430 4088 10447 4089 10453 4099 10457
4100 10457 4100 10451 4100 10429
TIME...MOT...LOC 2328Z 173DEG 15KT 4103 10444
$$
KRIEDERMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:17 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 24, 3:17 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 317 PM MDT WED JUL 24 2013 .SHORT TERM...MOIST AIR MASS IN PLACE WITH DEW POINTS IN THE 50S TO LOWER 60S AND PRECIPITABLE WATER VALUES AROUND AN INCH. CAPES ARE RUNNING AROUND 1500 TO 3000 J/KG OVER THE FRONT RANGE AND EASTERN COLORADO. WOULD EXPECT VERY HEAVY RAIN OUT OF THE STRONGER STORMS BECAUSE OF THE MOIST AIRMASS AND INSTABILITY IN PLACE. SHEAR IS NOT THAT GREAT BUT ENOUGH FOR A FEW SEVERE STORMS...BEST CHANCE WILL BE OVER THE NORTHEAST CORNER OF COLORADO WHERE THE BEST SHEAR IS. A WEAK DENVER CYCLONE HAS REMAINED IN PLACE AND AN AREA OF CONVERGENCE EXTENDS FROM GOLDEN TO BRIGHTON. THIS CONVERGENCE MAY HELP STORM INITIATION. IF STORMS ARE ABLE TO DEVELOP ALONG THIS CONVERGENCE LINE THEY WILL NEED TO BE WATCHED FOR LAND SPOUT TORNADOES. IN THE PAST...THIS AREA HAS BEEN FAVORABLE FOR LAND SPOUT TORNADOES. ELSEWHERE OVER EASTERN COLORADO APPEARS WILL NEED OUTFLOW BOUNDARIES TO KICK OFF ADDITIONAL STORMS. MODELS SHOW THE STORMS WILL PROPAGATE EASTWARD THIS EVENING AND POSSIBLY HANG ON OVERNIGHT. LOWS WILL BE IN THE UPPER 50S TO MID 60S AS A MOIST AIRMASS KEEPS TEMPERATURES UP. FOR THURSDAY...AIRMASS WILL STAY MOIST. PRECIPITABLE WATER VALUE WILL BE NEAR AN INCH. DEW POINTS WILL BE A LITTLE LOWER DUE TO NORTHERLY SURFACE WINDS. CAPES WILL ALSO BE LOWER...LESS THAN A 1000 J/KG. HIGHS WILL BE SLIGHTLY COOLER THURSDAY WITH READINGS IN THE LOWER TO MID 80S. A STRONGER CAP WILL BE IN PLACE BECAUSE OF THE COOLER SURFACE TEMPERATURES. EXPECT A LITTLE LESS COVERAGE IN THUNDERSTORMS THURSDAY AFTERNOON. THE THREAT FOR SEVERE STORMS WILL ALSO BE LOWER. .LONG TERM...IN THE LARGER SCALE AN UPPER LEVEL TROUGH WILL BE DEEPENING OVER THE GREAT LAKES REGION WITH SURFACE HIGH PRESSURE BEHIND THIS SYSTEM PUSHING SOUTHWARD THROUGH THE PLAINS STATES FRIDAY AND SATURDAY BEFORE SHIFTING EASTWARD EARLY NEXT WEEK. THIS PATTERN WILL LEAVE NORTHEASTERN COLORADO PRONE TO SURGES OF LOWER LEVEL UPSLOPE FRIDAY THROUGH THE WEEKEND PERIOD. MEANWHILE MONSOON MOISTURE REMAINS EMBEDDED WITHIN THE UPPER LEVEL RIDGE OVER THE AREA WITH THE RIDGE GRADUALLY FLATTENING THROUGH THE WEEKEND. WITH THESE FACTORS TWEAKED SOME POPS BUT BASICALLY SCATTERED THUNDERSTORMS MAINLY IN THE AFTERNOON INTO THE NIGHTTIME HOURS FRIDAY THROUGH SUNDAY. CHANCES COULD VARY IF THERE IS A STRONGER PUSH OF UPSLOPE MOISTURE INTO THE FOOTHILLS FROM A MESOSCALE COMPLEX THAT MIGHT FORM IN THIS SITUATION TO THE EAST. OF COURSE SUCH A SURGE COULD ALSO CAP THE ATMOSPHERE AND DECREASE STORM CHANCES EAST OF THE FOOTHILLS BUT OF COURSE THESE DETAILS WILL EVOLVE WITH TIME. LONGER TERM THE MODELS ARE IN FAIRLY GOOD AGREEMENT ON THE OVERALL PATTERN NEXT WEEK THROUGH THE EXTENDED PERIOD ENDING WEDNESDAY. THE GREAT LAKES TROUGH SHIFTS EASTWARD AS A SHORTWAVE TROUGH TRAVELS ACROSS SOUTHERN CANADA NORTH OF THE DAKOTAS EARLY NEXT WEEK. THIS KEEPS THE UPPER LEVEL RIDGE FLATTER THEN IT HAS BEEN EARLY IN THE WEEK THEN THE RIDGE STARTS TO BUILD OVER THE AREA TOWARDS MIDWEEK. MOISTURE AT MID LEVELS REMAINS EMBEDDED WITHIN THE RIDGE BUT WITH THE FLATTENING RIDGE THERE IS LIKELY TO BE SOME DISRUPTION OF A GOOD MONSOON CONNECTION SO A LITTLE LESS CHANCE OF STORMS AT THE BEGINNING OF THE WEEK AS IT LOOKS RIGHT NOW WITH CLOSE TO SEASONAL TEMPERATURES THAT WILL BE GRADUALLY WARMING. .AVIATION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH 02Z. A SLIGHT CHANCE FOR STORMS WILL REMAIN POSSIBLE TONIGHT AND THURSDAY MORNING. HEAVY RAIN...GUSTY OUTFLOW WINDS AND SMALL HAIL WILL BE POSSIBLE WITH THE THUNDERSTORMS. SOUTHEAST WINDS WILL TURN SOUTHWEST BEHIND THE STORMS AROUND 00Z. SOUTHWEST WINDS WILL BECOME LIGHT AROUND 12Z THURSDAY AND THEN BECOME NORTHERLY BY 18Z. ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED FOR THURSDAY. && .HYDROLOGY...THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY AND THURSDAY. HEAVY RAIN WILL ACCOMPANY THE THUNDERSTORMS. IF STORMS SPEND A PROLONGED TIME OVER THE SAME AREA...MORE THAN HOUR...FLASH FLOODING AND/OR MUDSLIDES WILL BE POSSIBLE. MOST OF THE STORMS ARE EXPECTED TO MOVE ALONG AT 10-15 KNOTS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MEIER LONG TERM....SZOKE AVIATION...MEIER
Hazardous weather outlook, Jul 24, 10:51 AM MDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1051 AM MDT WED JUL 24 2013 COZ030>051-251700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1051 AM MDT WED JUL 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS DEVELOP OVER THE MOUNTAINS AND FOOTHILLS THIS AFTERNOON AND SPREAD ONTO THE PLAINS THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE OVER THE OVER THE FRONT RANGE AND EASTERN PLAINS WITH HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. OTHERWISE THE STORMS WILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH PRESSURE ALOFT OVER THE SOUTHWESTERN UNITED STATES WILL BE WEAKENING THROUGH SUNDAY...ALLOWING SUBTROPICAL MOISTURE TO SPREAD ACROSS COLORADO. INCREASED MOISTURE LEVELS WILL FUEL AFTERNOON SHOWERS AND THUNDERSTORMS THAT DEVELOP OVER THE MOUNTAINS AND MOVE EASTWARD ONTO THE PLAINS. THE STORMS COULD BE SLOW MOVING AT TIMES...MAKING LOCALLY HEAVY RAIN POSSIBLE. THE UPPER RIDGE IS EXPECTED TO STRENGTHEN LATE IN THE WEEKEND WHICH WILL DIMINISH THE CHANCE OF AFTERNOON SHOWERS SLIGHTLY. TEMPERATURES WILL ALSO BE SLIGHTLY COOLER THAN SEASONAL NORMALS UNTIL EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 24, 1:13 PM MDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
113 PM MDT WED JUL 24 2013
COZ034-036-242000-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000
FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
113 PM MDT WED JUL 24 2013
THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR NORTHEASTERN PARK COUNTY UNTIL 200 PM MDT.
AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER HIGHLAND PARK...OR 35 MILES SOUTHWEST OF
DENVER...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SHAWNEE...BAILEY...HARRIS PARK...GRANT AND HIGHLAND PARK.
LAT...LON 3936 10550 3946 10570 3956 10566 3956 10540
3941 10540
TIME...MOT...LOC 1912Z 218DEG 25KT 3950 10555
KRIEDERMANSpecial weather statement, Jul 24, 2:32 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
232 PM MDT WED JUL 24 2013
COZ034-036-041-242100-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-SOUTH AND
SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR
CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-JEFFERSON
AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
232 PM MDT WED JUL 24 2013
THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR SOUTHWESTERN JEFFERSON AND DOUGLAS COUNTIES UNTIL 300 PM
MDT.
AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEESMAN RESERVOIR...OR 39 MILES SOUTH OF
DENVER...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
CASTLE ROCK...LARKSPUR...DECKERS...CHEESMAN RESERVOIR...DEVILS
HEAD...SPRUCEWOOD...PERRY PARK AND WESTCREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLOODING ISSUES. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3917 10539 3926 10539 3928 10533 3935 10528
3939 10482 3913 10491 3913 10539
TIME...MOT...LOC 2031Z 238DEG 38KT 3920 10522
KRIEDERMANSpecial weather statement, Jul 24, 2:57 PM MDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 257 PM MDT WED JUL 24 2013 COZ036-041-242130- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- 257 PM MDT WED JUL 24 2013 THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DOUGLAS COUNTY UNTIL 330 PM MDT. AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF LARKSPUR...OR 38 MILES SOUTH OF DENVER...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... SOUTHWESTERN CASTLE ROCK...LARKSPUR...PERRY PARK...GREENLAND AND DEVILS HEAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3930 10519 3936 10467 3913 10467 3913 10512 TIME...MOT...LOC 2057Z 263DEG 27KT 3918 10500 KRIEDERMAN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:56 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 34 min |
| Jul 24, 1:13 PM MDT | Special Weather Statement | BOU | Clear Creek | 47 min |
| Jul 24, 2:32 PM MDT | Special Weather Statement | BOU | Douglas | 28 min |
| Jul 24, 2:46 PM MDT | Areal Flood Advisory | BOU | Douglas | 119 min |
| Jul 24, 2:57 PM MDT | Special Weather Statement | BOU | Douglas | 33 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.